Alert archive / Arkansas / Tornado Warnings in 1999

Tornado Warning 14, NWS Shreveport, LA

January 22, 1999Union County, Arkansas

NWS Shreveport, LA issued this tornado warning at Jan 22, 1999, 2:04 AM CST for Union County, Arkansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 22, 1999, 2:04 AM CST (08:04 UTC)
Expired
Jan 22, 1999, 2:50 AM CST
In force
46 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Union County, AR

The radar

The Shreveport radar (KSHV), 141 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 22, 2:25 AM CSTTornado F1Huttig, ARTornado tracked across mostly unpopulated and wooded region passing across a few homes in southeast Felsenthal. Only minor roof damage occurred to homes.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 9:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 8.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1999-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 959 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1999-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
959 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KSHV 220807 RRA
TORSHV
ARC139-220850-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
204 AM CST FRI JAN 22 1999

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN UNION COUNTY IN SOUTHERN ARKANSAS

* UNTIL 250 AM CST

* AT 204 PM CDT... THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A TORNADO 5 MILES SOUTH OF STRONG.  THE
  THUNDERSTORM CONTAINING THIS TORNADO WAS MOVING NORTHEAST AT 35
  MPH.


* THE TORNADO IS EXPECTED TO BE BETWEEN...
  STRONG AND HUTTIG BY 215 AM CST


TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD
TO SEE. TAKE COVER NOW. YOU MAY ONLY HAVE A FEW SECONDS. ABANDON
CARS AND MOBILE HOMES FOR A STRONG BUILDING OR GET INTO A DITCH OR
CULVERT.

4/11

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 21, 8:25 PM CST, 5 hours 39 minutes earlier.

Area forecast discussion, Jan 21, 8:25 PM CST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
825 PM CST THU JAN 21 1999

EXPECT TSTM COVERAGE TO INCREASE WITH APPROACH OF 150+ KNT JET
STREAK FROM NM.  CURRENT ZONE FCSTS FOR TONIGHT APPEAR FINE WITH
TEMP...SFC WND...AND CLOUD TRENDS.  EXPECT SVR TSTMS TO CONTINUE
DEVELOPING WITH ULTIMATELY A LN OF TSTMS TO DEVELOP WITH LEWPS IN
THE LN PRODUCING WND DAMAGE AND/OR TORNADOES.  VIII.

In the hours before

Local storm report, Jan 22, 12:35 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1235 AM CST FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1052 PM    TYLER                     TX   1.75 INCH HAIL
01/21/99   SMITH                          GOLFBALL SIZED HAIL BROKE
                                          OUT WINDOWS OF CAR.
                                          REPORT FROM SPOTTER.

1056 PM    BULLARD                   TX   50 MPH TSTM GUST
01/21/99   SMITH                          REPORT BY SPOTTER.

1058 PM    1 E TYLER                 TX   .75 INCH HAIL
01/21/99   SMITH                          DIME SIZED HAIL ON EAST
                                          SIDE OF LOOP AROUND TYLER.

1102 PM    TYLER                     TX   .75 INCH HAIL
01/21/99   SMITH                          DIME SIZED HAIL ON THE
                                          NORTH SIDE OF THE LOOP IN
                                          TYLER TEXAS.  REPORT
                                          RELAYED BY SPOTTER.

1110 PM    5 W JACKSONVILLE          TX   60 MPH TSTM GUST
01/21/99   CHEROKEE                       TREES DOWN ACROSS HWY 135.
                                          REPORT FROM S.O.

1110 PM    5 N JACKSONVILLE          TX   60 MPH TSTM GUST
01/21/99   CHEROKEE                       TREES DOWN ACROSS HWY 110
                                          BETWEEN TROUP AND
                                          BLACKJACK.  REPORT RELAYED
                                          BY S.O.

1115 PM    ORE CITY                  TX   .88 INCH HAIL
01/21/99   UPSHUR                         REPORT RELAYED BY SPOTTER.

1122 PM    LIBERTY CITY              TX   .88 INCH HAIL
01/21/99   GREGG                          NICKEL SIZED HAIL AND
                                          STRONG WINDS NEAR LIBERTY
                                          CITY.  REPORT RELAYED BY
                                          SPOTTER.

1130 PM    LONGVIEW                  TX   1 INCH HAIL
01/21/99   GREGG                          QUARTER SIZED HAIL.
                                          REPORT RELAYED BY SPOTTER.

1140 PM    LINDEN                    TX   1.75 INCH HAIL
01/21/99   CASS                           GOLFBALL SIZED HAIL.
                                          REPORT BY S.O.

10
Local storm report, Jan 22, 12:43 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1243 AM CST FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1202 AM    KILGORE                   TX   60 MPH TSTM GUST
01/22/99   GREGG                          TREES AND POWERLINES DOWN.
                                          REPORT FROM SPOTTER.

1219 AM    HOSSTON                   LA   70 MPH TSTM GUST
01/22/99   CADDO                          60 TO 70 MPH WINDS DOWNED
                                          TREES ACROSS US HWY 71.
                                          REPORT FROM SPOTTER.

1220 AM    ATLANTA                   TX   70 MPH TSTM GUST
01/22/99   CASS                           70 MPH WIND PLUS DIME TO
                                          QUARTER SIZED HAIL
                                          REPORTED FROM SPOTTER.

1221 AM    OIL CITY                  LA   .75 INCH HAIL
01/22/99   CADDO                          DIME SIZED HAIL REPORTED
                                          BY SPOTTER.

1223 AM    MOORINGSPORT              LA   1.75 INCH HAIL
01/22/99   CADDO                          GOLFBALL SIZED HAIL
                                          REPORTED BY SPOTTER.

10
Local storm report, Jan 22, 12:48 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1248 AM CST FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 AM    LONGVIEW                  TX   59 MPH TSTM GUST
01/21/99   GREGG                          MEASURED BY THE LONGVIEW
                                          AUTOMATED SURFACE OBSERVING
                                          SYSTEM AT THE AIRPORT.

1159 AM    MARSHALL                  TX   65 MPH TSTM GUST
01/21/99   HARRISON                       REPORT FROM SPOTTER.

10
Local storm report, Jan 22, 12:48 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE SHREVEPORT LA
1248 AM CST FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    LONGVIEW                  TX   59 MPH TSTM GUST
01/21/99   GREGG                          MEASURED BY THE LONGVIEW
                                          AUTOMATED SURFACE OBSERVING
                                          SYSTEM AT THE AIRPORT.

1159 PM    MARSHALL                  TX   65 MPH TSTM GUST
01/21/99   HARRISON                       REPORT FROM SPOTTER.

10/16
Local storm report, Jan 22, 2:00 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
200 AM CST FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    4 S KILGORE               TX   60 MPH TSTM GUST
01/21/99   RUSK                           ROOF OFF HOUSE.  REPORT
                                          FROM S.O.

1202 AM    1 E KILGORE               TX   70 MPH TSTM GUST
01/22/99   GREGG                          STRUCTURAL DAMAGE TO
                                          NUMEROUS BUILDING ACROSS
                                          TOWN.  REPORT FROM S.O.

1205 AM    ATLANTA                   TX   70 MPH TSTM GUST
01/22/99   CASS                           ROOF DAMAGE TO THE ATLANTA
                                          PRIMARY SCHOOL.  REPORT
                                          FROM SPOTTER.

1215 AM    5 N IDA                   AR   60 MPH TSTM GUST
01/22/99   MILLER                         8 TREES DOWN ON US 71.
                                          REPORT BY SPOTTER.

1221 AM    FOUKE                     AR   .75 INCH HAIL
01/22/99   MILLER                         REPORT FROM S.O.

1235 AM    GARLAND                   AR   60 MPH TSTM GUST
01/22/99   MILLER                         GARAGE DAMAGE TO HOME PLUS
                                          TREES DOWN.  REPORT FROM
                                          S.O.

1235 AM    TEXARKANA                 AR   .75 INCH HAIL
01/22/99   MILLER                         REPORT BY S.O.

0153 AM    HOMER                     LA   .75 INCH HAIL
01/22/99   CLAIBORNE                      REPORT FROM S.O.

10
Local storm report, Jan 22, 2:00 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
200 AM CST FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    4 S KILGORE               TX   60 MPH TSTM GUST
01/21/99   RUSK                           ROOF OFF HOUSE.  REPORT
                                          FROM S.O.

1202 AM    1 E KILGORE               TX   70 MPH TSTM GUST
01/22/99   GREGG                          STRUCTURAL DAMAGE TO
                                          NUMEROUS BUILDING ACROSS
                                          TOWN.  REPORT FROM S.O.

1205 AM    ATLANTA                   TX   70 MPH TSTM GUST
01/22/99   CASS                           ROOF DAMAGE TO THE ATLANTA
                                          PRIMARY SCHOOL.  REPORT
                                          FROM SPOTTER.

1215 AM    5 N IDA                   AR   60 MPH TSTM GUST
01/22/99   MILLER                         8 TREES DOWN ON US 71.
                                          REPORT BY SPOTTER.

1221 AM    FOUKE                     AR   .75 INCH HAIL
01/22/99   MILLER                         REPORT FROM S.O.

1235 AM    GARLAND                   AR   60 MPH TSTM GUST
01/22/99   MILLER                         GARAGE DAMAGE TO HOME PLUS
                                          TREES DOWN.  REPORT FROM
                                          S.O.

1235 AM    TEXARKANA                 AR   .75 INCH HAIL
01/22/99   MILLER                         REPORT BY S.O.

0153 AM    HOMER                     LA   .75 INCH HAIL
01/22/99   CLAIBORNE                      REPORT FROM S.O.

10

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 8:05 PM CSTSevere Thunderstorm WarningSHVHempstead45 min
Jan 21, 8:27 PM CSTTornado WarningSHVHempstead33 min
Jan 21, 11:59 PM CSTSevere Thunderstorm WarningSHVMiller61 min
Jan 22, 12:20 AM CSTSevere Thunderstorm WarningSHVLafayette60 min
Jan 22, 12:34 AM CSTSevere Thunderstorm WarningSHVColumbia61 min
Jan 22, 12:44 AM CSTSevere Thunderstorm WarningSHVHempstead, Nevada61 min
Jan 22, 5:44 PM CSTTornado WarningSHVLittle River61 min
Jan 22, 5:51 PM CSTTornado WarningSHVHoward, Sevier59 min

Nearby

Tornado Warnings in Arkansas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.